Q. I was told that Zoloft (sertraline) was not addicting but my experience suggests otherwise. I was on this antidepressant for nine years. I wanted to get off because it killed my sex drive.
One day after stopping this drug I experienced unbearable dizziness. I could not walk across a room without holding on to a piece of furniture for stability. I called my daughter but was incoherent.
She discovered that my blood pressure was 190/105 and my heart rate was 165. She rushed me to the ER where they thought I was having a heart attack. The tests came back negative.
I suffered headache, dizziness and nausea for days. My daughter suggested I go back on the Zoloft. Shortly after taking it my symptoms disappeared. I am angry that I was never told this drug is addictive. Getting off this drug can be a nightmare.

A. You are not the first person to report disastrous side effects when stopping drugs such as citalopram (Celexa), desvenlafaxine (Pristiq), duloxetine (Cymbalta), escitalopram (Lexapro), paroxetine (Paxil), sertraline (Zoloft) and venlafaxine (Effexor). Sudden discontinuation may trigger symptoms such as dizziness, nausea, vomiting, anxiety, headache, brain zaps, irritability, insomnia, sweating and pain, numbness or tingling in hands or feet.
To help you better understand withdrawal from antidepressants as well as non-drug approaches to managing mood, we are sending you our Guide to Dealing with Depression.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. JSC
    Reply

    My husband started taking Zoloft about 1.5 weeks ago, 12mg, and he is having ALL of the side effects, nauseous, shortness of breath, dizziness, etc. He wants to go off of it. At such a low dose (he is taking 1/4 of what was original prescribed) what is the best way to wean off of it? Take one day, skip the next? Horrible timing as we are going on vacation tomorrow :(

  2. SC
    Reply

    Thank you….this is all common sense to me, too. I’ve been on sertraline for 2 years and wanted to go off. I’ve had awful vertigo and of course that kicked my anxiety into high gear. So frustrating…but my body has relief on it!

  3. fredia
    Reply

    Hi, I have been taking sertraline for about 7 months and am beginning the weaning off stage. I truly appreciate all the info here. I would like to suggest that people may find tremendous help in mindfulness meditation. Research has shown that as little as 10 minutes a day have positive impacts that can be seen in the MRIs of people after only 2 weeks. Check out info from the book “Full Catastrophe Living” or web resources like mindfulness.org. Jon Kabat-Zin is truly an expert and has been working with this at the University of Mass. Medical Center for decades. Also Dr. Richard Davidson has done exciting work in this area.
    I have also used self-hypnosis CDs by a psychiatrist to help with insomnia. I have found these techniques extremely helpful in my life. I would like to add that I am very sensitive to medications and often experience the worst of the side effects. My vision has been damaged from a previous drug and even more now from this one. I am currently considered glaucoma suspect and will have to have my eyes monitored every 3 months. The last time I had to do this was in 2011 after taking corticosterpids for asthma. Once I stopped them for a long period, my eye problems got better (not the vision, but the pressure and the cup damage) and I was able to start going in for check ups only once a year.
    Well now I just had my yearly exam after being on the Sertraline and my vision is much worse and the damage is back. Hopefully the physical, glaucoma-suspect damage will clear up again after stopping the drug, but I don’t think my vision will improve. I hope this helps someone with more alternatives besides drugs!!!

  4. sittingbytheriver
    Reply

    I have been taking 50mg of Sertraline daily, for 20 years. I forgot to take it with me for our 4th of July vacation, so i was off it for 3 days and decided maybe it was time to quit completely. It’s been 5 days so far, and I have to tell you I have NOT experienced any of the listed withdrawal symptoms. So Far so good !!! : ) no visions, no voices, no zaps, no dizziness, no nothing. not yet anyway : )

  5. Carly
    Reply

    Hi Lisa,
    Yes my ears played up when I was coming off it. Just that horrible high pressure feeling, ringing in the ears sort of a thing. I don’t want to lead you down the garden path though, every one is different and what you’re experiencing may not be a side effect so I think it is still important to follow up with your doc.
    Let us know how you go!
    Carly.

  6. Lisa
    Reply

    Can anyone tell me if this is a side effect of trying too come off Sertraline. …I have been on 100mg. I went to 50 for 2 weeks now I’m on 25 just started my first v of what I’m hoping well bee 2 weeks then going to cut that in half for 2 weeks. I know from reading the dizziness jolts and voices are all symptoms. … but I’m also having hearing problems. .. like someone holding their hands over my ears. .. like filled with water and pressure. My pcp said my ears are clear and had me on nasal spray. If this doesn’t work in a week I’m too see an ENT. Before spending money on an ENT I would like to know if this is a side effect of trying to come off this medicine? Could someone please let me know.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.